Alert archive / Arkansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 97, NWS Memphis, TN

May 22, 2024Crittenden County, Cross County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 22, 2024, 12:23 PM CDT for Crittenden County, Cross County, Poinsett County, Arkansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2024, 12:23 PM CDT (17:23 UTC)
Expired
May 22, 2024, 1:15 PM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Crittenden County, AR, Cross County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 64 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 11:46 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2024-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2024-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:04 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 22, 11:04 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1104 AM CDT Wed May 22 2024

...New UPDATE...

.UPDATE...
Issued at 1100 AM CDT Wed May 22 2024

Surface analysis late this morning places a surface low over
western Ontario with a cold front extending south back into
Indiana and into portions of southeast Missouri, northwest
Arkansas, and back into the Red River Valley. GOES
Satellite/Regional WSR-88D radar trends show an MCS over west
Arkansas and eastern Oklahoma. A few elevated showers and a
thunderstorm developed over west Tennessee over the past couple
hours and have since diminished. As of 10 AM CDT, temperatures
across the Mid-South are in the upper 70s to lower 80s.

Short-term models, especially the CAMs have struggled with the
overall evolution of convective activity across the Mid-South into
this evening. Nonetheless, a shortwave trough rotating through the
Middle and Lower Mississippi Valleys combined with an unstable
atmosphere is expected to result in showers and thunderstorms
across the Mid-South, especially this afternoon and evening.

Favorable upper-level divergence produced by the right entrance
region of a 105 kt 250 mb jet streak, surface-based CAPE values in
excess of 2000 J/kg, 0-6 km Bulk Shear values between 35-45 kts,
and precipitable water values approaching 1.7 inches suggest a
potential for organized severe thunderstorms with damaging winds
as the primary severe weather threat and heavy rainfall. Overall
forecast is in good shape but will make adjustments to rain
chances to reflect current short-term trends.

CJC

&&

.SYNOPSIS...
Issued at 305 AM CDT Wed May 22 2024

Active weather will persist for most of the forecast period. Strong
to severe storms are possible for the next several days. A Slight
Risk is in place for severe storms capable of producing damaging
winds and large hail this afternoon. Several systems will cross the
region for the remainder of this week that will also threaten
damaging winds and large hail.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 305 AM CDT Wed May 22 2024

A few lingering showers and storms are depicted on KNQA radar as
of 3 AM with continuous signs of weakening. The remnants of any of
this convection will help a MCS/MCV develop ahead of an
approaching cold front. Southwesterly flow will surge a moisture
plume and bring dewpoints into the 70s this morning.

Deterministic soundings are indicative of a damaging wind and large
hail as the primary threats this afternoon into evening. Inverted V
soundings will provide excellent mixing with around 50kts of
effective shear. Unstable lapse rates (~8 C/km) through the column
with MLCAPE ~2500 J/kg and SHIP values >1 may bring large, to very
large hail. On a positive note, SRH values are low (<100 m^2/s^2)
which keeps the tornadic threat below the damaging wind and hail
threat. PWs are in the 90th percentile or higher, meaning locally
heavy rainfall is possible, particularly with any strong updrafts
could lead to localized flooding. Current QPF values are highest
for todays set of storms in the Mississippi Delta region. This
round of convective activity will be aided by diurnal heating and
look to fire up this afternoon ~1pm. Depending on where remnant
outflow boundaries lie from overnight convection, this could
change our severe weather outlook for today, hence the removal of
the Enhanced to a Slight Risk.

The aforementioned cold front is expected to stall tomorrow evening
before lifting north as a warm front by Thursday evening. As a
result of this, showers and thunderstorm chances remain in the
forecast. Another Slight Risk for severe weather is in place for
Thursday with a Marginal Risk for Friday.  The placement of the LLJ
will keep an active weather pattern across the Mid-South likely
until Tuesday as series of systems will cross the region. While it
will not rain or thunderstorm the entire forecast period, QPF
continues to trend upwards. QPF for the next 7 days of 2-6" across
the area. Memphis is currently in an area of 5" for the next 7 days.
While it is a bit early for specifics, SPC has highlighted at least
a 15% chance of severe weather on Sunday.

DNM

&&

.AVIATION...
(12Z TAFS)
Issued at 651 AM CDT Wed May 22 2024

A messy convective forecast over the next 30 hours, with timing
and track of TSRA emerging from the southern plains and AR the
primary forecast challenge.

For the short term, TSRA has shown limited sustainability once
it has approached the MS River overnight. That trend should
continue through the morning, as the low level jet weakens.

For the afternoon, convective cap will erode and the potential
for more impactful surface-based TSRA will increase. Biggest
question will be location. Lasted HRRR runs have trended a bit
south with afternoon TSRA, from east central AR into northwest MS.
This is consistent with the ECMWF model showing a slight
southward shift of the upper level jet. Confidence in afternoon
TSRA location and coverage is too limited to remove the TEMPO TSRA
for MEM this afternoon.

For the early evening, TSRA will likely be tied to convection
forming over OK and north TX this morning. An MCV may emerge from
this activity and eventually aid elevated TSRA organization over
the Midsouth this evening. For the 12Z TAFs, will limit to a
PROB30, given uncertainty in upstream storm evolution today.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...DNM
AVIATION...PWB

In the hours before

Special weather statement, May 22, 11:56 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
1156 AM CDT Wed May 22 2024

MOZ115-TNZ001-002-221730-
Pemiscot MO-Lake TN-Obion TN-
1156 AM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PEMISCOT...
NORTHWESTERN OBION AND LAKE COUNTIES THROUGH 1230 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ridgely, or near Reelfoot Lake State Park, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Reelfoot Lake State Park, Tiptonville, Ridgely, Clayton, Cottonwood
Grove, Hornbeak, Samburg, Wynnburg, Wright, Cronanville, Roneys
Store, Sunkist Beach, Blue Bank, Proctor City, Fremont, Madie, Spout
Springs, Mooring, Walnut Log, and Grays Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Missouri...and west Tennessee.

&&

LAT...LON 3639 8912 3621 8953 3631 8966 3639 8959
      3634 8954 3635 8952 3638 8951 3643 8955
      3650 8949 3647 8949 3646 8947 3647 8944
      3650 8942 3651 8928
TIME...MOT...LOC 1656Z 236DEG 27KT 3631 8952

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MJ
Special weather statement, May 22, 12:00 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1200 PM CDT Wed May 22 2024

ARZ035-221730-
Cross AR-
1200 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CROSS COUNTY THROUGH
1230 PM CDT...

At 1200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fair Oaks, or 12 miles west of Wynne, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wynne, Cherry Valley, Hickory Ridge, Fair Oaks, Vanndale, Hydrick,
Tilton, Brushy Lake, McElroy, Mersman, Fair Field, Ellis Chapel, and
Hamlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
eastern Arkansas.

&&

LAT...LON 3542 9104 3545 9087 3545 9071 3520 9076
      3515 9104
TIME...MOT...LOC 1700Z 258DEG 19KT 3529 9099

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 11:50 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton40 min
May 22, 11:56 AM CDTSpecial Weather StatementMEGLake34 min
May 22, 12:12 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton48 min
May 22, 12:24 PM CDTSpecial Weather StatementMEGBenton36 min
May 22, 12:29 PM CDTSpecial Weather StatementMEGObion31 min
May 22, 12:41 PM CDTSevere Thunderstorm WarningMEGObion, Weakley49 min
May 22, 12:49 PM CDTSpecial Weather StatementMEGTipton26 min
May 22, 12:53 PM CDTSpecial Weather StatementMEGHaywood37 min
May 22, 12:53 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton52 min
May 22, 1:00 PM CDTAreal Flood AdvisoryMEGObion, Weakley2 hr
May 22, 1:10 PM CDTSevere Thunderstorm WarningMEGLauderdale50 min
May 22, 1:28 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton47 min
May 22, 1:32 PM CDTSpecial Weather StatementMEGMadison28 min
May 22, 1:48 PM CDTSpecial Weather StatementMEGHenry27 min
May 22, 1:48 PM CDTSpecial Weather StatementMEGHenry27 min
May 22, 1:57 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGLauderdale, Tipton48 min
May 22, 2:11 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Madison, Shelby, Tipton49 min
May 22, 2:12 PM CDTAreal Flood AdvisoryMEGHenry3 hr
May 22, 2:14 PM CDTSevere Thunderstorm WarningMEGShelby46 min
May 22, 2:16 PM CDTAreal Flood AdvisoryMEGShelby101 min
May 22, 2:19 PM CDTSpecial Weather StatementMEGBenton, Carroll, Gibson, Henry, Weakley41 min
May 22, 2:21 PM CDTAreal Flood WarningMEGCarroll, Gibson, Weakley2 hr
May 22, 2:24 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Lauderdale, Obion51 min
May 22, 2:32 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Dyer, Gibson, Haywood, Madison43 min
May 22, 2:48 PM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Fayette, Hardeman, Haywood, Henderson and 2 more42 min
May 22, 3:06 PM CDTAreal Flood AdvisoryMEGDyer37 min
May 22, 3:09 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Dyer, Gibson, Henry, Madison and 2 more51 min
May 22, 3:11 PM CDTAreal Flood WarningMEGBenton, Henry94 min
May 22, 3:23 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Chester, Decatur, Hardeman, Hardin and 3 more33 min
May 22, 4:12 PM CDTSpecial Weather StatementMEGChester, Hardeman33 min
May 22, 4:14 PM CDTSpecial Weather StatementMEGHardeman31 min
May 22, 4:41 PM CDTSpecial Weather StatementMEGHardeman, McNairy34 min
May 22, 5:11 PM CDTAreal Flood AdvisoryMEGCarroll3 hr
May 22, 5:16 PM CDTFlash Flood WarningMEGBenton, Henry3 hr
May 22, 1:44 PM CDTSevere Thunderstorm WarningMEGTunica46 min
May 22, 2:26 PM CDTSevere Thunderstorm WarningMEGTunica49 min
May 22, 3:09 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tate, Tunica51 min
May 22, 4:16 PM CDTSpecial Weather StatementMEGLafayette, Panola29 min
May 22, 4:42 PM CDTSpecial Weather StatementMEGLafayette33 min
May 22, 6:41 PM CDTSpecial Weather StatementMEGCoahoma, Quitman34 min
May 21, 11:44 PM CDTSpecial Weather StatementMEGCross31 min
May 21, 11:49 PM CDTSevere Thunderstorm WarningMEGCross, St. Francis41 min
May 22, 1:55 AM CDTSpecial Weather StatementMEGPhillips20 min
May 22, 12:00 PM CDTSpecial Weather StatementMEGCross30 min
May 22, 12:20 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene40 min
May 22, 12:46 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett44 min
May 22, 12:49 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi41 min
May 22, 1:03 PM CDTSevere Thunderstorm WarningMEGLee, Phillips42 min
May 22, 1:11 PM CDTFlash Flood WarningMEGCraighead76 min
May 22, 1:45 PM CDTSevere Thunderstorm WarningMEGMississippi45 min
May 22, 2:07 PM CDTFlash Flood WarningMEGCrittenden, Cross, Mississippi, Poinsett78 min
May 22, 2:38 PM CDTAreal Flood AdvisoryMEGMississippi49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.